Colorado, 2021Debris Flow in Colorado, July 3, 2021
July 3, 2021 · NWS GJT · 1 event in 1 county or zone
Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado. Some storms produced heavy rain which led to localized debris flows across the Grizzly Creek Fire burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado. Some storms produced heavy rain which led to localized debris flows across the Grizzly Creek Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 3, 1:38 PM MST, 47 minutes earlier.
Area forecast discussion, Jul 3, 1:38 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
238 PM MDT Sat Jul 3 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 238 PM MDT Sat Jul 3 2021
High pressure has started to amplify over the Intermountain West
as projected today with northwesterly flow aloft persisting across
much of eastern Utah and western Colorado. In response to this
building ridge, temperatures have trended generally 2 to 4 degrees
warmer than yesterday's readings. Even so, conditions remain
similar to previous days with precipitable water values sitting
over 125% of the climatological normal and surface dewpoints
running in the 40s for much of the area. Isolated to scattered
convection has developed over the higher terrain with activity
beginning to drift into the lower elevations. The presence of a
midlevel cap has kept stronger convection at bay with only a few
strikes of lightning reported thus far. The primary threats from
storms will continue to be brief heavy rain and gusty outflow
winds to 40 mph. Shower and storm coverage will increase over the
next couple of hours in response to outflow boundary interactions
before activity begins to taper off this evening. Given the heavy
rain threat as well as radar and satellite trends, decided to
issue a Flash Flood Watch to account for potential flooding over
the Grizzly Creek Fire burn scar through this evening. As was the
case the last several nights, CAM guidance has not been handling
overnight convection particularly well so would not be surprised
to see isolated activity lingering through Sunday morning.
Sunday will see the high's center migrate over the Four Corners
area. Models are once again showing a downturn in shower and
thunderstorm activity and primarily focusing coverage to along
the Continental Divide. However, the antecedent conditions remain
the same with PWATs continuing to trend above normal, though
dewpoints look to drop slightly into the mid to upper 30s and
temperatures continue to climb. By Sunday evening clouds will be
on the increase as a midlevel trough approaches from the west.
Temperatures through the short term period will continue to run
above normal with some valley locations in southeast Utah and
west-central Colorado climbing into the triple digits once more.
Overnight lows will also trend several degrees above normal across
the region both tonight and Sunday night.
.LONG TERM...(Monday through Saturday)
Issued at 238 PM MDT Sat Jul 3 2021
By Monday, the models are still indicating a trough moving around
the northern periphery of the high pressure centered over AZ. This
wave will slightly deepen and clip our area during the day. It
should enhance the lift and given residual mositure it will
result in greater coverage of showers and storms. In the wake of
this trough subsidence and dry air advecting in from the north
will limit precipitation in our area. This is when the high
pressure settles just west of the Four Corners region. This is not
the most favorable placement for moisture advection for us
although some may try to wrap around the high. Regardless the
temperatures look to maximize and stay around 5-10 degrees above
normal all next week. This will result in higher cloud bases and
sub-cloud evaporation. Therefore limiting the heavy rainfall
potential and increasing the chances for dry thunderstorms. Also,
outflow winds become more likely with gusts reaching upwards of 45
mph. Several troughs will track over the central US, which looks
to keep the high pressure locked in place through next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Jul 3 2021
Another round of afternoon thunderstorms can be expected. However
the coverage looks to be less than the past few days and
confidence not high of impacts at TAFs sites. Gusty outflow winds
would be the main concern. VFR will dominate the forecast over
the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 6 PM MDT this evening for COZ008-010-013.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 3, 3:34 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Sat Jul 3 2021
COZ001>014-017>023-UTZ022>025-027>029-041045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Sat Jul 3 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible mainly this afternoon
and evening. Gusty outflow winds and lightning will be the
primary threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated to widely scattered thunderstorm development will be
possible through the weekend and into next week. Expect isolated
gusty winds and heavy downpours with the strongest cells.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Debris Flow, Garfield
- When
- July 3, 2:25 PM MST
- Where
- Garfield County, 2.69 mi WNW of Allen to 2.64 mi WNW of Allen
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 39.599, -107.174
Several debris flows occurred as a result of heavy rain over the eastern portion of the Grizzly Creek Fire burn scar. The debris covered both sides of Interstate 70 and ran all the way down to the Colorado River. Hourly rain rates exceeded 0.50 inches/hour. I-70 was closed in both directions for several hours due to cleanup operations.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf and Strong Wind in American Samoa, July 3 to 7, 2021$1.4 million · 4 events
- Flash Flood in New Mexico, July 3, 2021$30,000 · 1 event
- Hail in North Dakota, July 3, 2021$20,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in North Dakota, July 3, 20211.25 in hail · 11 events
- Flash Flooding and Dust Storm in Arizona, July 3 to 4, 202151 kt wind · 10 events
- Lightning Strike in Florida, July 3, 20211 injured · 1 event
- Tornadoes and Hail in Colorado, July 3, 2021EF0 · 6 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 3 to 4, 2021$3,000 · 4 events
- Hail and Damaging Wind in South Dakota, July 3, 20211 in hail · 4 events
- Hail in South Dakota, July 3, 20211 in hail · 3 events
- Flash Flooding in Arizona, July 3, 20213 events
- Hail and Heavy Rain in Colorado, July 3, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958815.